13 April Blog Post: J&J Vaccine Induced Thrombosis
I have had several questions about today’s pause in Johnson & Johnson COVID-19 vaccine administration after 6 cases of a specific type of stroke among the 6.8 million individuals receiving the vaccine. Termed cerebral venous sinus thrombosis (CVST) this exceedingly rare outcome has occurred only among women aged 18-48 with symptoms beginning 6-13 days after vaccination. According to the New York Times, one woman has died and another is in critical condition.
In general, the population frequency of CVST may be more frequent than among those receiving the J&J vaccine. It occurs in about 1 in 100,000 annually and is also more common in women (3:1 female to male ratio) and at a younger age for women (average is about 34 years) as compared to men (42 years). The predominance in women may be due to conditions that increase one’s susceptibility to clotting (can be genetic but also acquired), oral contraceptive use and pregnancy. About 10% of cases appear to be associated with infection – and initial theories in the J&J observation include the possibility of vaccination soon after natural COVID-19 infection as a cause. I think pausing continued administration is probably a good idea.
For women in particular we should be on the lookout for symptoms beginning between one and two weeks after administration. This is helpful insofar as most immediate vaccine sensitivity issues occur within 24-48 hours and resolve quickly.
The most common symptom (not surprisingly) is headache but, more specifically, headaches with visual disturbance. The two tend to be correlated – in other words, the worse the headache the greater the degree of visual involvement. This can be difficult to distinguish from a migraine which can also have visual involvement but, if in the window period of 6-13 days post-vaccination, it may not be migraine.
Seizures and alterations in consciousness are more extreme ways that CVST can present, but that would most certainly lead to immediate medical attention.
The joint statement from the CDC and FDA says that “people who have received the J&J vaccine who develop severe headache, abdominal pain, leg pain, or shortness of breath within three weeks after vaccination should contact their health care provider”.
There are a couple of wrinkles in the assessment and treatment of CVST post vaccination that are important. First, an MRI/MRV is the optimal test as a CT scan may show only non-specific abnormalities. Most ERs do not typically perform MRIs. Secondly, the usual treatment with a blood thinner called Heparin appears to make vaccine-induced clotting worse so alternatives (Argatroban for example) should be used. These are the sorts of situations where it is helpful to have thought about the possibility beforehand – so I’d ask patients who have any concerns call me if anything unusual occurs (again I’m not expecting this) but at least I make sure we get the right testing and right treatment (if needed).
Hope this is helpful and I will update as we learn more on this developing topic.
𝗦𝗶𝗴𝗻 𝗨𝗽 𝗳𝗼𝗿 𝗢𝘂𝗿 𝗡𝗲𝘄𝘀𝗹𝗲𝘁𝘁𝗲𝗿
No comment yet, add your voice below!